Alert archive / Tennessee / Flash Flood Watches in 2018
Flash Flood Watch 4, NWS Nashville, TN
NWS Nashville, TN issued this flash flood watch at Sep 26, 2018, 4:14 AM CDT for 11 counties in Tennessee. It took effect at Sep 26, 2018, 7:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2018, 4:14 AM CDT (09:14 UTC)
- In effect from
- Sep 26, 2018, 7:00 AM CDT
- Expired
- Sep 26, 2018, 2:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Nashville, TN
- Flood severity
- None
Counties Bedford County, TN, Coffee County, TN, Giles County, TN, Grundy County, TN, Lawrence County, TN, Lewis County, TN, Marshall County, TN, Maury County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN
The radar
The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
The text
As transmitted.
758 WGUS64 KOHX 260914 FFAOHX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Nashville TN 414 AM CDT Wed Sep 26 2018 ...Flash Flooding possible Today across southern Middle TN... .The combination of overly saturated grounds due to recent rainfall and the potential for training and backbuilding storms ahead of today's frontal passage will create the potential for flash flooding for southern portions of Middle TN. 1 to 3 inches and potentially more is possible for those who have seen 4 to 7 inches in the last several days. Rains are currently expected to begin tapering off this evening, however if heavy rains persist into the evening hours, this watch may need to be extended. TNZ058-060-061-075-077>080-093>095-262000- /O.NEW.KOHX.FF.A.0004.180926T1200Z-180927T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lewis-Maury-Marshall-Bedford-Coffee-Warren-Grundy-Van Buren-Wayne- Lawrence-Giles- Including the cities of Hohenwald, Columbia, Lewisburg, Shelbyville, Tullahoma, Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, and Pulaski 414 AM CDT Wed Sep 26 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Nashville has issued a * Flash Flood Watch for a portion of Middle Tennessee, including the following areas, Bedford, Coffee, Giles, Grundy, Lawrence, Lewis, Marshall, Maury, Van Buren, Warren, and Wayne. * Through this evening * 1 to 3 inches, up to 4 inches is possible for areas that are already saturated. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 27
1 follow-up statement
977 WGUS64 KOHX 261900 FFAOHX Flood Watch National Weather Service Nashville TN 200 PM CDT Wed Sep 26 2018 TNZ058-060-061-075-077>080-093>095-262000- /O.CAN.KOHX.FF.A.0004.000000T0000Z-180927T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lewis-Maury-Marshall-Bedford-Coffee-Warren-Grundy-Van Buren-Wayne- Lawrence-Giles- Including the cities of Hohenwald, Columbia, Lewisburg, Shelbyville, Tullahoma, Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, and Pulaski 200 PM CDT Wed Sep 26 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for the southern half of Middle Tennessee has been cancelled. Thunderstorms caused locally heavy rains earlier this morning but have since weakened and moved east of the area. Additional flooding rains are not expected this afternoon or evening. $$ Hurley
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Sep 26, 4:06 AM CDT, 8 minutes earlier.
Area forecast discussion, Sep 26, 4:06 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Nashville TN 406 AM CDT Wed Sep 26 2018 .DISCUSSION... While the larger batch of showers and thunderstorms earlier tonight have moved off the Cumberland Plateau, widely scattered showers continue to stream into Middle TN at forecast time. With a frontal boundary not too far off to our northwest, precipitation coverage is expected to increase throughout the day. While enough shear for severe or even strong storms is not expected, rainfall amounts, on the other hand, are becoming a greater concern. The NAM's persistently high QPF values with the frontal passage give me pause until I remember that its spatial placement has been good over the last few days, but the QPF has been overdone. For this reason, I'm going to focus highest Middle TN PoPs over the southern and eastern halves of the area, tapering things off over the northwest as the front starts to push in later this morning. The front lingers into the evening hours across the south, so I'm going to carry higher PoPs past 00Z, but we should have full frontal passage through the mid-state before midnight. Unfortunately, that doesn't preclude our southern and eastern counties from seeing additional rain throughout the night and into the morning hours on Thursday. Even though I'm not biting on the NAM's outlier QPF values, I do still think there's a better than average chance of 1 to 3 inches through Thursday afternoon, with the bulk of that coming today. The biggest concern continues to be the counties closest to the Alabama state line. Excessive rainfall over the last couple of days have saturated the grounds in these counties and again, while there shouldn't be enough shear for severe storms, wind profiles later today suggest the potential for backbuilding storms. This means there is a decent chance that some see more than the 1 to 3 inches. For these reasons, we're going to go ahead and issue and Flash Flood Watch for our southern tier of counties until 7 pm this evening. Models seem to want to taper things off into the evening, at least reducing rain rates, but there is a small chance that this Watch will need to be extended into the evening hours. Consensus from global models and their ensembles on Saturday is to keep rain chances minimal at best, mainly across our southern counties. Latest GFS/EURO solutions would lean toward a dry forecast entirely on Saturday, but will allow for a little more run-to-run consistency before removing PoPs entirely. Sunday will also remain mostly dry area wide, with the exception again being extreme southern counties kept under slight chance PoPs. An impulse of energy rotating around the western side of high pressure over the SE U.S., along with increased moisture and southerly flow, will be enough to spark afternoon showers and thunderstorms on Monday. Heavier precip may set up across western/Middle Tennessee Monday afternoon, but the GFS/EURO solutions with regard to mid-level energy/placement vary enough to keep likely PoPs confined to the west-southwest portion of the CWA for now. Tuesday, a lower chance for PM showers/t-storms returns. By Wednesday-Thursday morning, a cold front will begin to take shape over the Midwest and be the focus for showers and thunderstorms as it propagates east. The 00z GFS/EURO runs differ significantly from Day 7 and beyond in terms of timing this front, so have only introduced chance PoPs across the NW late Wednesday/early Thursday. This timing will likely need adjusting as we move closer to the middle of next week. With regard to temperatures, northerly flow at the surface on Saturday will become southerly on Sunday. Even with a north wind, reduced cloud cover should still allow for a warm up into the upper 70s/near 80 degF on Saturday. 500mb height rises will help to warm temperatures into the low-mid 80s Sunday and into the beginning of the work week. Low temperatures Sunday morning will still be chilly, dipping into the mid-upper 50s. Otherwise, morning lows in the low- mid 60s Monday thru Thursday can be expected. Much of the weekend appears favorable for any outdoor plans! && .AVIATION... 06Z TAF DISCUSSION. CKV/BNA/MQY/CSV...Consistency with the terminal forecast continues thru 27/06Z. Several amendments possible thru 27/06Z. Continue to expect only some VCSH potentially for CKV/BNA/MQY thru 26/08Z. As sfc front approaches mid state after 26/06Z and then sags slowly sewd into cntrl portions of mid state by 26/18Z, another round of shwrs/tstms is likely to occur. As sfc front is expected to push well southeast of mid state region by 27/00Z, look for some drier air to work into at least northwestern parts of mid state region. However, with a continuance of southwesterly flow aloft anticipated, look for the potential of shwrs to hang around all terminals expect CKV thru 27/00Z. Potentially VCSH possible CSV thru 27/06Z. Current VFR ceilings will degrade to generally low end MVFR/IFR ceilings and stay that way thru much of the valid TAF period. Exception to this will be CKV which may see a return to VFR ceilings by 26/21Z. Sly sfc winds will veer slowly to the N as sfc front progresses thru the mid state region by 27/00Z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 74 61 74 62 78 / 60 20 20 10 10 Clarksville 72 56 72 55 77 / 30 10 10 10 10 Crossville 70 61 70 61 73 / 100 60 60 40 20 Columbia 73 61 74 61 78 / 80 20 20 10 20 Lawrenceburg 73 61 74 61 79 / 100 30 30 20 20 Waverly 73 57 72 56 78 / 40 20 20 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 AM CDT this morning through this evening for Bedford-Coffee-Giles-Grundy-Lawrence-Lewis-Marshall- Maury-Van Buren-Warren-Wayne. && DISCUSSION......Unger/Schaper AVIATION........31
Hazardous weather outlook, Sep 25, 5:03 AM CDT, 23 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 503 AM CDT Tue Sep 25 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-261015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 503 AM CDT Tue Sep 25 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Additional rainfall rainging from around a half inch across the northwest portions of Middle Tennessee, to an inch and a half across the southeastern portions, can be expected through tonight. This rain is not expected to fall on areas that have been receiving rain, so widespread flash flooding is not anticipated. Thunderstorms that develop in areas north of I-40 could become strong, with gusty winds the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Rain chances will continue into Wednesday, bringing total amounts Tuesday and Wednesday of 1 to 2 inches to Middle Tennessee. While flooding is not anticipated, localized flooding of poor draining and low lying areas may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 05
In the hours before
Local storm report, Sep 25, 10:35 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1035 PM CDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM FLASH FLOOD COOKEVILLE 36.16N 85.51W
09/25/2018 PUTNAM TN EMERGENCY MNGR
PUTNAM COUNTY SWIFT WATER RESCUE MADE CONTACT WITH TWO
STRANDED VICTIMS DUE TO FLASH FLOODING ON POW RD AND ARE
ON THEIR WAY OUT.
&&
EVENT NUMBER OHX1800381
31The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 9:43 PM CDT | Flash Flood Warning | OHX | Putnam | 3 hr |
| Sep 26, 10:39 AM CDT | Areal Flood Advisory | OHX | Coffee, Cumberland, Grundy, Van Buren, Warren, White | 3 hr |
Nearby
Flash Flood Watches in Tennessee, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.